Alert archive / New York / Coastal Flood Statements in 2017
Coastal Flood Statement 22, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Jul 24, 2017, 2:20 PM EDT for Hudson County, New Jersey; Kings County, Richmond County, New York. It took effect at Jul 24, 2017, 9:00 PM EDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2017, 2:20 PM EDT (18:20 UTC)
- In effect from
- Jul 24, 2017, 9:00 PM EDT
- Expired
- Jul 24, 2017, 11:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
Counties Hudson County, NJ, Kings County, NY, Richmond County, NY
The radar
The Philadelphia radar (KDIX), 84 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
310 WHUS41 KOKX 241820 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 220 PM EDT MON JUL 24 2017 ...MINOR COASTAL FLOODING TONIGHT... ...HIGH RIP CURRENT RISK AT THE ATLANTIC BEACHES THROUGH THIS EVENING... CTZ009-NYZ071-250230- /O.EXP.KOKX.CF.S.0021.000000T0000Z-170724T1800Z/ /O.NEW.KOKX.CF.S.0023.170725T0400Z-170725T0600Z/ SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER- 220 PM EDT MON JUL 24 2017 ...LOCALIZED MINOR COASTAL FLOODING... * LOCATION...COASTLINES ALONG WESTERN LONG ISLAND SOUND. * TIMING...AROUND THE TIME OF HIGH TIDE LATE TONIGHT. * TIDAL DEPARTURE...1/2 TO 1 FT ABOVE ASTRONOMICAL TIDES. * IMPACTS...LOCALIZED MINOR COASTAL FLOODING IS POSSIBLE. $$ NYZ073-176-177-241930- /O.EXP.KOKX.CF.S.0021.000000T0000Z-170724T1800Z/ BRONX-NORTHERN QUEENS-NORTHERN NASSAU- 220 PM EDT MON JUL 24 2017 HIGH TIDE HAS PASSED AND MINOR COASTAL FLOODING IS NO LONGER A THREAT. $$ NYZ178-179-250230- /O.NEW.KOKX.CF.Y.0017.170725T0100Z-170725T0300Z/ /O.CON.KOKX.RP.S.0010.000000T0000Z-170725T0100Z/ SOUTHERN QUEENS-SOUTHERN NASSAU- 220 PM EDT MON JUL 24 2017 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM TO 11 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A COASTAL FLOOD ADVISORY, WHICH IS IN EFFECT FROM 9 PM TO 11 PM EDT THIS EVENING. * LOCATION...THE SOUTH SHORE BAYS OF QUEENS AND NASSAU COUNTIES FOR COASTAL FLOODING AND THE ATLANTIC BEACHES FOR THE HIGH RIP CURRENT RISK. * TIDAL DEPARTURE...1 TO 1 1/2 FT ABOVE NORMAL. * TIMING...THROUGH THIS EVENING FOR THE HIGH RIP CURRENT RISK AND AT THE TIME OF HIGH TIDE TONIGHT FOR MINOR COASTAL FLOODING. * IMPACTS...FLOODING OF THE MOST VULNERABLE SHORE ROADS AND/OR BASEMENTS. MAJORITY OF ROADS REMAIN PASSABLE WITH ONLY ISOLATED CLOSURES. THERE IS NO SIGNIFICANT THREAT TO LIFE... AND ANY IMPACT ON PROPERTY IS MINIMAL. * RIP CURRENT RISK...HIGH. * SURF HEIGHT...AROUND 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN SANDBARS AND NEAR STRUCTURES SUCH AS GROINS...JETTIES...AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT...RELAX AND FLOAT...AND DO NOT SWIM AGAINST THE CURRENT. IF ABLE...SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE...FACE THE SHORE AND CALL OR WAVE FOR HELP. PRECAUTIONARY/PREPAREDNESS ACTIONS... A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE. && ...SOUTH SHORE BAYS WATER LEVELS FOR TONIGHT... COASTAL............TIME OF......FORECAST TOTAL.....FLOOD..... LOCATION...........HIGH TIDE.....WATER LEVEL.......CATEGORY.. .................................(MLLW/NGVD)................. ROCKAWAY INLET NY...930 PM.........7.5/5.5.........MINOR..... FREEPORT GAUGE NY..1008 PM.........5.7/4.9.........MINOR..... $$ NYZ075-250230- /O.NEW.KOKX.CF.S.0022.170725T0100Z-170725T0300Z/ /O.CON.KOKX.RP.S.0010.000000T0000Z-170725T0100Z/ KINGS (BROOKLYN)- 220 PM EDT MON JUL 24 2017 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...LOCALIZED MINOR COASTAL FLOODING... * LOCATION...THE SOUTH SHORE BAYS OF BROOKLYN. * TIMING...THROUGH THIS EVENING FOR THE HIGH RIP CURRENT RISK AND AT THE TIME OF HIGH TIDE TONIGHT FOR THE LOCALIZED MINOR COASTAL FLOODING. * TIDAL DEPARTURE...1/2 TO 1 FT ABOVE ASTRONOMICAL TIDES. * IMPACTS...LOCALIZED MINOR COASTAL FLOODING IS POSSIBLE. * RIP CURRENT RISK...HIGH. * SURF HEIGHT...AROUND 5 FEET. $$ NJZ006-NYZ074-250230- /O.NEW.KOKX.CF.S.0022.170725T0100Z-170725T0300Z/ HUDSON-RICHMOND (STATEN ISLAND)- 220 PM EDT MON JUL 24 2017 ...LOCALIZED MINOR COASTAL FLOODING... * LOCATION...SHORELINES OF LOWER NEW YORK HARBOR. * TIMING...AROUND THE TIME OF HIGH TIDE LATE TONIGHT. * TIDAL DEPARTURE...1/2 TO 1 FT ABOVE ASTRONOMICAL TIDES. * IMPACTS...LOCALIZED MINOR COASTAL FLOODING IS POSSIBLE. $$ NYZ080-081-250100- /O.CON.KOKX.RP.S.0010.000000T0000Z-170725T0100Z/ SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 220 PM EDT MON JUL 24 2017 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... * RIP CURRENT RISK...HIGH. * SURF HEIGHT...AROUND 5 FEET. * TIMING...THROUGH THIS EVENING. * LIGHTNING RISK...LOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN SANDBARS AND NEAR STRUCTURES SUCH AS GROINS...JETTIES...AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT...RELAX AND FLOAT...AND DO NOT SWIM AGAINST THE CURRENT. IF ABLE...SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE...FACE THE SHORE AND CALL OR WAVE FOR HELP. $$
2 follow-up statements
979 WHUS41 KOKX 242035 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 435 PM EDT MON JUL 24 2017 ...MINOR COASTAL FLOODING TONIGHT... ...HIGH RIP CURRENT RISK AT THE ATLANTIC BEACHES THROUGH THIS EVENING... NYZ178-179-250445- /O.EXT.KOKX.RP.S.0010.000000T0000Z-170726T0100Z/ /O.CON.KOKX.CF.Y.0017.170725T0100Z-170725T0300Z/ SOUTHERN QUEENS-SOUTHERN NASSAU- 435 PM EDT MON JUL 24 2017 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH TUESDAY EVENING... ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 9 PM TO 11 PM EDT THIS EVENING... * LOCATION...THE SOUTH SHORE BAYS OF QUEENS AND NASSAU COUNTIES FOR COASTAL FLOODING AND THE ATLANTIC BEACHES FOR THE HIGH RIP CURRENT RISK. * TIDAL DEPARTURE...1 TO 1 1/2 FT ABOVE NORMAL. * TIMING...HIGH RIP CURRENT RISK THROUGH TUESDAY AND AT THE TIME OF HIGH TIDE TONIGHT FOR MINOR COASTAL FLOODING. * IMPACTS...FLOODING OF THE MOST VULNERABLE SHORE ROADS AND/OR BASEMENTS. MAJORITY OF ROADS REMAIN PASSABLE WITH ONLY ISOLATED CLOSURES. THERE IS NO SIGNIFICANT THREAT TO LIFE... AND ANY IMPACT ON PROPERTY IS MINIMAL. * RIP CURRENT RISK...HIGH. * SURF HEIGHT...4 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN SANDBARS AND NEAR STRUCTURES SUCH AS GROINS...JETTIES...AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT...RELAX AND FLOAT...AND DO NOT SWIM AGAINST THE CURRENT. IF ABLE...SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE...FACE THE SHORE AND CALL OR WAVE FOR HELP. PRECAUTIONARY/PREPAREDNESS ACTIONS... A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE. && ...SOUTH SHORE BAYS WATER LEVELS FOR TONIGHT... COASTAL............TIME OF......FORECAST TOTAL.....FLOOD..... LOCATION...........HIGH TIDE.....WATER LEVEL.......CATEGORY.. .................................(MLLW/NGVD)................. ROCKAWAY INLET NY...930 PM.........7.5/5.5.........MINOR..... FREEPORT GAUGE NY..1008 PM.........5.7/4.9.........MINOR..... $$ NYZ075-250445- /O.EXT.KOKX.RP.S.0010.000000T0000Z-170726T0100Z/ /O.CON.KOKX.CF.S.0022.170725T0100Z-170725T0300Z/ KINGS (BROOKLYN)- 435 PM EDT MON JUL 24 2017 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH TUESDAY EVENING... ...LOCALIZED MINOR COASTAL FLOODING... * LOCATION...THE SOUTH SHORE BAYS OF BROOKLYN. * TIMING...HIGH RIP CURRENT RISK THROUGH TUESDAY AND AT THE TIME OF HIGH TIDE TONIGHT FOR THE LOCALIZED MINOR COASTAL FLOODING. * TIDAL DEPARTURE...1/2 TO 1 FT ABOVE ASTRONOMICAL TIDES. * IMPACTS...LOCALIZED MINOR COASTAL FLOODING IS POSSIBLE. * RIP CURRENT RISK...HIGH. * SURF HEIGHT...4 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN SANDBARS AND NEAR STRUCTURES SUCH AS GROINS...JETTIES...AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT...RELAX AND FLOAT...AND DO NOT SWIM AGAINST THE CURRENT. IF ABLE...SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE...FACE THE SHORE AND CALL OR WAVE FOR HELP. $$ NYZ080-081-250445- /O.EXT.KOKX.RP.S.0010.000000T0000Z-170726T0100Z/ SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 435 PM EDT MON JUL 24 2017 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH TUESDAY EVENING... * RIP CURRENT RISK...HIGH. * SURF HEIGHT...4 TO 5 FEET. * TIMING...THROUGH TUESDAY. * LIGHTNING RISK...LOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN SANDBARS AND NEAR STRUCTURES SUCH AS GROINS...JETTIES...AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT...RELAX AND FLOAT...AND DO NOT SWIM AGAINST THE CURRENT. IF ABLE...SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE...FACE THE SHORE AND CALL OR WAVE FOR HELP. $$ NJZ006-NYZ074-250300- /O.CON.KOKX.CF.S.0022.170725T0100Z-170725T0300Z/ HUDSON-RICHMOND (STATEN ISLAND)- 435 PM EDT MON JUL 24 2017 ...LOCALIZED MINOR COASTAL FLOODING... * LOCATION...SHORELINES OF LOWER NEW YORK HARBOR. * TIMING...AROUND THE TIME OF HIGH TIDE LATE TONIGHT. * TIDAL DEPARTURE...1/2 TO 1 FT ABOVE ASTRONOMICAL TIDES. * IMPACTS...LOCALIZED MINOR COASTAL FLOODING IS POSSIBLE. $$ CTZ009-NYZ071-250445- /O.CON.KOKX.CF.S.0023.170725T0400Z-170725T0600Z/ SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER- 435 PM EDT MON JUL 24 2017 ...LOCALIZED MINOR COASTAL FLOODING... * LOCATION...COASTLINES ALONG WESTERN LONG ISLAND SOUND. * TIMING...AROUND THE TIME OF HIGH TIDE LATE TONIGHT. * TIDAL DEPARTURE...1/2 TO 1 FT ABOVE ASTRONOMICAL TIDES. * IMPACTS...LOCALIZED MINOR COASTAL FLOODING IS POSSIBLE. $$
356 WHUS41 KOKX 250258 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 1058 PM EDT MON JUL 24 2017 ...MINOR COASTAL FLOODING TONIGHT... ...HIGH RIP CURRENT RISK AT THE ATLANTIC BEACHES THROUGH THIS EVENING... NYZ178-179-251100- /O.EXP.KOKX.CF.Y.0017.000000T0000Z-170725T0300Z/ /O.CON.KOKX.RP.S.0010.000000T0000Z-170726T0100Z/ SOUTHERN QUEENS-SOUTHERN NASSAU- 1058 PM EDT MON JUL 24 2017 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY EVENING... ...COASTAL FLOOD ADVISORY WILL EXPIRE AT 11 PM EDT THIS EVENING... * LOCATION...THE ATLANTIC BEACHES. * RIP CURRENT RISK...HIGH. * SURF HEIGHT...4 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN SANDBARS AND NEAR STRUCTURES SUCH AS GROINS...JETTIES...AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT...RELAX AND FLOAT...AND DO NOT SWIM AGAINST THE CURRENT. IF ABLE...SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE...FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$ NYZ075-251100- /O.EXP.KOKX.CF.S.0022.000000T0000Z-170725T0300Z/ /O.CON.KOKX.RP.S.0010.000000T0000Z-170726T0100Z/ KINGS (BROOKLYN)- 1058 PM EDT MON JUL 24 2017 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY EVENING... * LOCATION...THE SOUTH SHORE BAYS OF BROOKLYN. * TIMING...THROUGH TUESDAY. * RIP CURRENT RISK...HIGH. * SURF HEIGHT...4 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN SANDBARS AND NEAR STRUCTURES SUCH AS GROINS...JETTIES...AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT...RELAX AND FLOAT...AND DO NOT SWIM AGAINST THE CURRENT. IF ABLE...SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE...FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$ NJZ006-NYZ074-250400- /O.EXP.KOKX.CF.S.0022.000000T0000Z-170725T0300Z/ HUDSON-RICHMOND (STATEN ISLAND)- 1058 PM EDT MON JUL 24 2017 HIGH TIDE IS PASSED AND THE THREAT FOR MINOR COASTAL FLOODING HAS ENDED. $$ CTZ009-NYZ071-250600- /O.CON.KOKX.CF.S.0023.170725T0400Z-170725T0600Z/ SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER- 1058 PM EDT MON JUL 24 2017 ...MINOR COASTAL FLOODING POSSIBLE... * LOCATION...COASTLINES ALONG WESTERN LONG ISLAND SOUND. * TIMING...AROUND THE TIME OF HIGH TIDE LATE TONIGHT. * TIDAL DEPARTURE...1/2 TO 1 FT ABOVE ASTRONOMICAL TIDES. * IMPACTS...LOCALIZED MINOR COASTAL FLOODING IS POSSIBLE. $$ NYZ080-081-251100- /O.CON.KOKX.RP.S.0010.000000T0000Z-170726T0100Z/ SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 1058 PM EDT MON JUL 24 2017 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY EVENING... * RIP CURRENT RISK...HIGH. * SURF HEIGHT...4 TO 5 FEET. * TIMING...THROUGH TUESDAY. * LIGHTNING RISK...LOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN SANDBARS AND NEAR STRUCTURES SUCH AS GROINS...JETTIES...AND PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT...RELAX AND FLOAT...AND DO NOT SWIM AGAINST THE CURRENT. IF ABLE...SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE...FACE THE SHORE AND CALL OR WAVE FOR HELP. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Jul 24, 12:47 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 24, 12:47 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service New York NY
1247 PM EDT Mon Jul 24 2017
.SYNOPSIS...
A frontal boundary will remain south of the area through Tuesday.
High pressure builds over the northeast late Tuesday through
Wednesday, then drifts off the coast Wednesday night. Another
wave of low pressure follows for Thursday into Saturday. High
pressure returns Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Back edge of showers was moving across eastern portions of the
Lower Hudson Valley and NYC metro, which will push across
LI and CT the next few hours. SPS issued for brief heavy
downpours, reduced visibilities, and ponding on area roadways
over the next couple of hours.
Frontal wave just south of central LI will pass to the east by
mid afternoon with the low-level flow backing to a more
northerly direction. This will result in some unseasonably cool
air for this time of year. Readings were currently in the upper
50s across interior CT, to a warm as around 70 on LI. In fact,
with cloud cover in place, readings will likely drop the next
few hours, especially for LI and NYC. Readings elsewhere should
remain nearly steady.
The one uncertainty in the forecast today is to the extent the
low clouds erode across NE NJ, NYC, and the Lower Hudson
Valley. Should we see some sun, instability will increase during
the afternoon hours with the potential for scattered
convection ahead of an upper level disturbance. Temperatures
would also be warmer in these spots. Right now, the forecast is
maintaining cloudy conditions based on latest satellite trends.
Hi Res models also maintain a low level inversion and clouds at
the base of the inversion this afternoon.
There is a high risk for the development of rip currents at
ocean beaches today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Showers continue through late tonight as an upper level trough
remains over the area. Low temperatures tonight will be in the
low to mid 60s along the coast and in the upper 50s inland.
Other than an isolated shower, dry conditions return on Tuesday
as high pressure builds over the area. High temperatures will
be in the low to mid 70s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
The extended forecast mainly remains consistent with the
previous forecast with the exception that precipitation is
expected remain into Saturday as was hinted at by the ECMWF late
Saturday, as an upper trough is slower to move east.
The northern stream flow along the US/Canadian border remains
nearly zonal and progressive with embedded shortwaves moving
through the flow.
One shortwave will be exiting the northeastern coast, along
with the accompanying surface low, Tuesday. CAPE and instability
remain limited so will continue with showers.
A weak ridge axis builds into southern Canada from the southern
ridge over the southwest and moving into the plain states mid
week.
Another shortwave was coming onshore of the Canadian Pacific
coast as seem on the upper level water vapor loop. And these
system has been picked up by the models. This shortwave open and
tracks quickly across southern Canada then digs and large trough
along the eastern United States late in the week into the weekend
as a western north Atlantic ridge builds and blocks the eastern
trough. This will keep waves of low pressure tracking along a
frontal boundary Thursday into Saturday before the last one exits
later Saturday. So now have chances of precipitation through
Friday into Saturday.
The upper trough weakens Sunday as surface high pressure builds
to the north resulting in a dry Sunday.
Temperatures through the extended period will be near seasonal
normals, except for being below normal Tuesday.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A frontal boundary will remain south of the area through
Tuesday.
Showers are now east of the city terminals, where they will
clear the eastern terminals by near mid afternoon. IFR starting
to improve to MVFR behind the showers. The MVFR will last
through tonight and into Tuesday morning. There is a chance
that cigs could lower to IFR late tonight especially at
KISP/KGON. There will be a possibility of a period of VFR late
today into early this evening mainly for the NYC metro
terminals.
NE winds near 10-15 kt gusting 20-25 kt are backing to a more
northerly flow but will return to a NE flow tonight and closer to
10 kt for sustained winds.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at http:/www.weather.gov/zny/n90
KJFK TAF Comments: Unscheduled AMD likely to fine tune changes
in flight category. The KJFK afternoon haze potential forecast
is RED, which implies slant range visibility less than 4SM
outside of cloud.
KLGA TAF Comments: Unscheduled AMD likely to fine tune changes
in flight category. The LGA afternoon haze potential forecast is
RED, which implies slant range visibility less than 4SM outside
of cloud.
KEWR TAF Comments: Unscheduled AMD likely to fine tune changes
in flight category. The KEWR afternoon haze potential forecast is
RED, which implies slant range visibility less than 4SM
outside of cloud.
KTEB TAF Comments: Unscheduled AMD likely to fine tune changes
in flight category.
KHPN TAF Comments: Unscheduled AMD likely to fine tune changes
in flight category.
KISP TAF Comments: Unscheduled AMD likely to fine tune changes
in flight category.
.OUTLOOK FOR 17Z TUESDAY THROUGH THURSDAY...
.Tuesday...VFR. NE winds 10-15 kt.
.Tuesday night...Patchy fog with MVFR vsby possible late at KSWF,
otherwise VFR.
.Wednesday and Wednesday night...VFR.
.Thursday...Chance of showers and possibly a tstm with MVFR or
lower conds NW of the NYC metros in the afternoon, otherwise
VFR.
.Thursday night and Friday...MVFR or lower conditions possible, with
chance of showers/tstms.
&&
.MARINE...
Gusty winds ahead of a wave of low pressure riding along a front can
be expected this morning. By afternoon, the low and front track
across the ocean waters, just south of Long Island. This wave of low
pressure moves east tonight, with another low along the front
passing to the south. High pressure then builds to the north of the
waters Tuesday and Wednesday.
SCA remain in effect for most waters this morning, except NY
Harbor and south shore bays of LI. Winds gradually diminish
this afternoon. Across the eastern waters, a few gusts in excess
of 30 kt are possible early.
Ocean seas remain rather rough today, and tonight. Will extend the
SCA for the ocean waters through tonight for now, but it likely
will need to extend into Tuesday as well.
The easterly flow continues into Wednesday and then gradually
diminishes and becomes southeasterly as high pressure moves well
east of the forecast waters. Ocean seas are expected to subside
below 5 feet by mid week. Then winds and seas remain below small
craft levels Wednesday night into Friday.
&&
.HYDROLOGY...
Localized quarter to half inch of rainfall amounts are possible
as the back edge of the rain moves across the area through
early this afternoon. Scattered convection is also possible
later this afternoon, but do not foresee hydrologic impacts.
Additional rainfall is possible Thursday through Friday night.
Hydrologic impacts are not expected at this time.
&&
.TIDES/COASTAL FLOODING...
With the new moon that occurred early yesterday morning and the
current easterly flow, tides are running astronomically high.
Tidal departures of 1 1/2 to 2 ft are needed for minor flooding
during daytime high tide. Only 1/2 to 1 ft departures are needed
at night.
Minor coastal flooding has ended across the south shore back
bays of western LI this morning. A statement though remains in
effect for western LI Sound this afternoon as water levels will
approach minor benchmarks.
For tonight, coastal flood advisories may be needed, but will
wait on another run of guidance to determine potential headlines
for this subsequent high tide cycle.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ330-
335-340.
Small Craft Advisory until 6 AM EDT Tuesday for ANZ350-353-355.
&&
SYNOPSIS...Fig/DW
NEAR TERM...DW
SHORT TERM...Fig
LONG TERM...PW
AVIATION...JM
MARINE...DW/PW
HYDROLOGY...Fig/DW
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 24, 7:02 AM EDT, 7 hours 18 minutes before
Hazardous Weather Outlook National Weather Service New York NY 702 AM EDT Mon Jul 24 2017 NYZ075-080-081-178-179-251000- Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk- Southern Queens-Southern Nassau- 702 AM EDT Mon Jul 24 2017 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-251000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk- Northern Queens-Northern Nassau- 702 AM EDT Mon Jul 24 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-251000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 702 AM EDT Mon Jul 24 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 24, 10:44 AM EDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 1044 AM EDT Mon Jul 24 2017 CTZ005>012-NJZ006-NYZ068-070>075-078>081-176>179-241645- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-HUDSON-PUTNAM- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU- SOUTHERN QUEENS-SOUTHERN NASSAU- 1044 AM EDT Mon Jul 24 2017 The back edge of rain will work across the area the next few hours, with brief localized heavy rainfall, poor visibilities, and ponding of water on area roadways. Motorists are advised to be alert for rapidly changing conditions and be prepared to slow down.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:32 AM EDT | Coastal Flood Statement | OKX | Bronx, Kings, Nassau, Queens, Westchester | 10 hr |
| Jul 24, 2:20 PM EDT | Coastal Flood Statement | OKX | Westchester | 12 hr |
| Jul 24, 2:20 PM EDT | Coastal Flood Advisory | OKX | Nassau, Queens | 9 hr |
Nearby
Coastal Flood Statements in New York, 2017Coastal Flood Statements in New Jersey, 2017Every coastal flood statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.